Club Drug 'Poppers' May Be Linked to Eye Damage
Not yet clear how widespread these cases might be, experts say
WEDNESDAY, Oct. 13, 2010 (HealthDay News) -- The legal recreational drugs known as "poppers" appear to be linked to light sensitivity and vision loss in at least several healthy individuals, a new French review of cases reveals.
Poppers -- a catch-all term for alkyl nitrites that are often inhaled by partyers for a brief "head rush" and to increase sexual arousal -- may compromise the normal workings of photoreceptor cells found in a key region of the eye's retina, the researchers say.
"We believe that in fact this complication is quite common," said Dr. Michel Paques of the Quinze-Vingts National Hospital in Paris. However, early data suggests that "only a minority of [affected] consumers will show up to the ophthalmologist," he added. That's because popper-related retinal damage may not noticeably affect vision in some cases and may therefore go undiagnosed, he said.
Paques and his colleagues report their observations, based on four patients, in a correspondence to the Oct. 14 issue of the New England Journal of Medicine.
Popular for decades particularly among the gay community, poppers are perceived by many as being relatively safe. They are typically sold over the counter in small bottles.
But nitric oxide is known to affect the metabolism of photoreceptors, the authors note, and can also alter the operation of a key enzyme involved in photoreceptor function.
The authors report on four recent cases, which took place earlier this year within a three-month period.
In one instance, a 27-year old woman experienced eye trouble the day after she inhaled poppers (and drank alcohol) at a party. After 11 days of seeing a "central bright dot" in both of her eyes, she sought medical attention.
An exam turned up no prior history of significant health or eye problems. But her eyesight was found to be less than ideal -- 20/50 in the right eye and 20/40 in the left eye -- and she had a yellow dot on the foveal portion of her eyes, alongside damage to the outer photoreceptor segment of both eyes.
The fovea facilitates the sharp central vision needed for reading, driving, and viewing movies.
One month later, her visual symptoms and physical damage remained unchanged, the research team noted.
Over the following three months, three more patients sought care for similar visual symptoms arising after popper use. Although symptoms did not appear to worsen over time, the researchers noted that just two of the four patients have fully recovered. Meanwhile, the exact underlying mechanics of the apparent poppers-vision risk connection remains unclear.
"Those who did stop taking poppers showed progressive recovery over several months," Paques said.
Before these patients sought treatment, the authors note that only two similar cases had been reported over the prior decade. However, Paques said the occurrence may not be as rare as it seems.
"Since our initial (report) we actively searched for new cases and were surprised to find many of them, sometimes not diagnosed by previous ophthalmologists because the retinal abnormalities are in a small -- yet very important -- area of the retina," he said.
Based on their findings, Paques and colleagues advise eye doctors and potential users of poppers to be aware of the potential risk for popper-related retinal toxicity.
"Even a single dose of poppers may affect the retina," he cautioned. Patients should visit an eye doctor "if there are any symptoms such as bright light in the center of the visual field, or if there is persistent visual loss, for instance, difficulty in reading small letters."
Not all eye specialists are alarmed, however. Dr. Richard Bensinger, a Seattle-based ophthalmologist and spokesman for the American Academy of Ophthalmology, said evidence to date appears to be entirely anecdotal and does not yet suggest a clear cause-and-effect between poppers and vision trouble.
"We have no real detailed history," he noted. "It's just these patients reporting what they had done, and it certainly does sound like there was something in their activity that caused a problem, but it's not necessarily poppers that cause the problem. Because many, many people have taken them all over the planet without any visual incident."
Perhaps the poppers were adulterated in some way, he suggested. "We don't know. So it's worth looking into further," he said.
For more on poppers and side effects, visit the TheSite.org.